Alert archive / Iowa / Special Weather Statements in 2021

Special Weather Statement, NWS Des Moines, IA

May 15, 2021Kossuth County, Iowa

NWS Des Moines, IA issued this special weather statement at May 15, 2021, 1:17 PM CDT for Kossuth County, Iowa. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2021, 1:17 PM CDT (18:17 UTC)
Expired
May 15, 2021, 2:15 PM CDT
In force
58 min
Issued by
NWS Des Moines, IA

County Kossuth County, IA

The radar

The Des Moines radar (KDMX), 176 km from the middle of the area, began a volume at 18:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 6.3 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2021-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2021-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
894 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

216 
WWUS83 KDMX 151817
SPSDMX

Special Weather Statement
National Weather Service Des Moines IA
117 PM CDT Sat May 15 2021
 
IAZ005-151915-
Kossuth IA-
117 PM CDT Sat May 15 2021

...Up to Nickel Sized Hail Possible in Kossuth County...

At 115 PM CDT, Doppler radar was tracking a strong thunderstorm near
Union Slogh, or 17 miles north of Algona, moving south at 10 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Union Slogh, Bancroft and Burt. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4333 9429 4336 9417 4319 9402 4314 9426
TIME...MOT...LOC 1815Z 337DEG 9KT 4332 9424 

$$

Hagenhoff

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this special weather statement went out at May 15, 12:47 PM CDT, 30 minutes earlier.

Area forecast discussion, May 15, 12:47 PM CDT, 30 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1247 PM CDT Sat May 15 2021

.DISCUSSION.../Today through Friday/
Issued at 416 AM CDT Sat May 15 2021

Today and Sunday:

Mid to upper-level northwesterly flow continues to bring multiple
shots of vorticity across the region, and has kept scattered rain
showers and a few thunderstorms going early this morning. There are
two areas of convergence that will be of interest for this
afternoon. The first, will be convergence for southern and
southeastern portions of the forecast area as a weak surface low
moves east-northeast out of Kansas. This forcing will maintain rain
showers and a few isolated thunderstorms south of Interstate 80 for
most of this afternoon. Instability will be low across this area,
and lapse rates only around 6.0 C/km. Despite deeper layer shear of
35-40 kts, there is not an appreciable severe threat. The second
area of interest will be across northern and northeastern Iowa later
this afternoon as another vorticity max moves through the mid-level
northwesterly flow. This area of convergence has some clearing this
morning, which may allow for a more favorable thermodynamic
environment to unfold. 00z HREF MUCAPE values push 750-1000 J/kg in
northeastern portions of the forecast area, and a few model
soundings have lapse rates in excess of 8.0 C/km above 900mb.
Effective-layer bulk shear values are around 40 kts. A few stronger
storms may be able to develop, and produce hail up to quarter size.
The main limiting factor will be the lack of forcing close to the
surface. The timing of these storms are likely to initiate after
20z, as peak heating will be needed to achieve the destabilization
to get parcels moving. These isolated storms then move east-
southeast from Estherville over to Mason City and may reach south
toward Waterloo. Since 00z, the HRRR appears to the most robust with
convection, and subsequent runs early this morning have had more
development expand further southwest, bringing some storms through
central Iowa including Ames and Des Moines. However, this appears
conditional on clearing prior to peak heating south of Hwy. 20 to
develop the thermodynamic profiles needed. Other CAMs do not clear
out far enough south, and thus keep the activity confined to
northern and northeast Iowa, and more so in southwestern Wisconsin.
In the official forecast, will keep slight chances for thunderstorm
and rain activity for northern Iowa, and have a few hours of
mentionable POPs as far south as Interstate 80. Satellite trends
will need to be monitored this afternoon to assess changes in
instability and lapse rates. Should clearing become more robust,
then the more expansive coverage area and intensity of HRRR runs
since 00z may be a reasonable solution. But for now, the Day 1
marginal risk in northeast Iowa from the 06z SPC outlook highlights
the most favorable area for a few stronger storms that may produce
some hail.

Heading into Sunday, a few lingering rain showers are possible but
should come to end for a brief period of time as weak ridge moves
across the region. However the synoptic pattern becomes further
complicated as a trough arrives in the western CONUS and becomes a
closed low system, meanwhile across the northern Rockies an H5 ridge
develops. A few pulses of energy may shoot across the Plains and
into the upper Midwest, generating showers later into the evening on
Sunday. Forecast uncertainty increases starting Monday and continues
through most of the weak, as we may potentially be dealing with a
weak Rex blocking pattern.

Extended:

Multiple rounds of rain showers and thunderstorms are expected this
week, which will be welcomed by many given how dry this Spring has
been. The closed-low system over the western CONUS will not have
much flow around it, thus its eastward propagation will be extremely
slow. This will keep mid to upper-level flow across our area
southwesterly, and expect several short-wave perturbations to move
through this flow. Throughout the week, H5 ridge amplifies across the
Canadian Prairie Provinces in response to another trough near the
Aleutian Islands. This pushes the ridge axis across southern Canada
eastward, at a faster pace than the closed-low across the western
CONUS. Thus, this will be a disruption to what could otherwise be a
classic Rex block pattern. Even in this somewhat complex setup, 00z
deterministic GFS and ECMWF are in decent agreement that the western
CONUS low will be more influential for weather across Iowa than the
ridge to the north, which keeps our forecast wet. Most ensemble
members also keep conditions wet for much of this week. This does
make it difficult however to pinpoint exact timing of rain showers
for much of this week, and the potential for thunderstorms to become
severe. Eventually, theta-e advection does strengthen through the
week, which will allow afternoon high temperatures to continue to
increase. As we continue to monitor the evolution of the western
CONUS feature, more exact details on rain shower and thunderstorm
impacts will be known later.

&&

.AVIATION.../For the 18Z TAFS through 18Z Sunday afternoon/
Issued at 1249 PM CDT Sat May 15 2021

Main aviation challenges focus on the timing of afternoon/evening
convection at northern and potentially central IA terminals. A
few storms have already began to initiate nr the MN stateline as
of midday. Latest forecast information suggest that these storms
will gradually become more organized and sag southward through
the afternoon. As such, best timing looks to be 20-02Z for KMCW
and 22-02Z for KFOD. Convection possibility lingers a bit longer
for KALO, before ending by 04z. Question mark as whether the line
will make it into KDSM this evening or not. It's going to be
close enough to add VCTS at KDSM from 00-03z to capture the
possibility. This area of convection will dissipate by around 04z,
however CIGS will continue as moisture continues to advance north
ahead of the next area of precipitation arriving Sunday
afternoon/evening.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Krull
AVIATION...Hahn
Hazardous weather outlook, May 15, 3:26 AM CDT, 9 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
326 AM CDT Sat May 15 2021

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-161100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
326 AM CDT Sat May 15 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Isolated thunderstorms are possible into this evening. A few
strong to severe storms with hail are possible northeast during
the afternoon and evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms remain in the forecast off and on next week. The
severe weather potential appears low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters may briefly be needed this afternoon or evening
northeast.

Small

In the hours before

Special weather statement, May 15, 1:17 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Des Moines IA
117 PM CDT Sat May 15 2021

IAZ005-151915-
Kossuth IA-
117 PM CDT Sat May 15 2021

...Up to Nickel Sized Hail Possible in Kossuth County...

At 115 PM CDT, Doppler radar was tracking a strong thunderstorm near
Union Slogh, or 17 miles north of Algona, moving south at 10 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Union Slogh, Bancroft and Burt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4333 9429 4336 9417 4319 9402 4314 9426
TIME...MOT...LOC 1815Z 337DEG 9KT 4332 9424

Hagenhoff

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 2:29 PM CDTSpecial Weather StatementDMXHancock46 min
May 15, 3:21 PM CDTSpecial Weather StatementDMXFranklin24 min

Nearby

Special Weather Statements in Iowa, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.